Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 84, NWS Midland/Odessa, TX

September 3, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 3, 2006, 4:57 AM MDT for Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2006, 4:57 AM MDT (10:57 UTC)
Expired
Sep 3, 2006, 9:00 AM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 173 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2006-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2006-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 031102
FFWMAF
NMC015-031500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 AM MDT SUN SEP 3 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 900 AM MDT

* AT 451 AM MDT...THE EDDY COUNTY SHERIFFS OFFICE REPORTED 2 FEET OF 
FLOWING WATER OVER EDDY COUNTY ROAD 401 NORTHWEST OF CARLSBAD.  
THEY...ALONG WITH TRAINED SPOTTERS...ALSO REPORTED THAT ROCKY ARROYO 
IS FULL AT THIS TIME AND CONTINUES TO FLOW TOWARDS STATE HIGHWAY 
137...WHICH COULD CAUSE LOW PORTIONS OF THE ROAD TO BE IMPASSABLE 
VERY SOON. ADDITIONAL RAINFALL IS EXPECTED THROUGHOUT THE DAY OVER 
THIS SAME AREA SO FLASH FLOODING WILL LIKELY REMAIN AND ELEVATED 
CONCERN THROUGHOUT THE WARNED AREA FOR SEVERAL HOURS.  

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3227 10478 3217 10419 3246 10402 3273 10456

$$

13
1 follow-up statement
000 
WGUS74 KMAF 031155
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 AM CDT SUN SEP 3 2006

NMC015-031500-
EDDY-
550 AM MDT SUN SEP 3 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM MDT FOR
CENTRAL EDDY COUNTY...

AT 544 AM MDT...TRAINED WEATHER SPOTTERS REPORTED ROAD CLOSURES IN 
THE CITY OF CARLSBAD DUE TO STANDING OR FLOWING WATER.  REPORTS OF 1 
FOOT OF WATER OVER RADIO BOULEVARD HAS PROMPTED ITS CLOSING THIS 
MORNING ACCORDING TO LOCAL SPOTTERS.  ADDITIONAL ROAD CLOSURES MAY 
BE IMMINENT WITH ADDITIONAL RAINFALL OVER THE AREA THIS MORNING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN 
RIVERS...LAKEWOOD...CARLSBAD AND AVALON

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

NEW MEXICO ROAD CONDITIONS ARE AVAILABLE AT 800 432 4269.

LAT...LON 3227 10478 3217 10419 3246 10402 3273 10456

$$


13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:57 AM MDT, 2 hours earlier.

Area forecast discussion, Sep 3, 2:57 AM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CDT SUN SEP 3 2006

.SHORT TERM...
EXPECTING A COOL AND WET SUNDAY AS RAINFALL LOOKS TO BE ON THE
INCREASE THROUGHOUT THE DAY.  RAINFALL OVER THE NORTHWEST COUNTIES
OF THE FORECAST AREA HAS PERSISTED THROUGH THE NIGHT...ALONG WITH
SOME REDUCED VISIBILITIES DUE TO FOG.  WENT AHEAD AND PUT IN PATCHY
FOG THROUGH 03/18Z AREA-WIDE DUE TO EXTREMELY MOIST AIRMASS IN PLACE
AND REPORTS/OBSERVATIONS OF FOG ACROSS THE FORECAST AREA THROUGHOUT
MOST OF THE NIGHT.

CURRENT THINKING IS THAT MOST OF THE PRECIP TODAY WILL FALL MAINLY
AS NON-CONVECTIVE RAINFALL...AS INSTABILITY IS FAIRLY MEAGER...WITH
THE EXCEPTION OF DOWN NEAR THE RIO GRANDE.  WONT COMPLETELY RULE
OUT A RUMBLE OF THUNDER HERE OR THERE...WHICH IS REFLECTED IN THE WX
GRIDS THIS MORNING.  WENT AHEAD AND UPPED POPS AS WELL...WITH
HIGHEST PERCENTAGES WEST AND TAPERING TO THE EAST AS INCREASED
MOISTURE IS BEING PULLED IN FROM THE PACIFIC THANK YOU TROPICAL
STORM JOHN.  FLASH FLOODING WILL STILL BE A CONCERN FOR MANY
LOCATIONS...BUT ESPECIALLY THE NORTHWESTERN CWA WHERE COPIOUS
AMOUNTS OF RAINFALL HAVE OCCURRED AS OF LATE. WENT AHEAD AND ISSUED
ANOTHER FLASH FLOOD WATCH THAT RUNS ROUGHLY FROM
DAWSON...WARD...JEFF DAVIS...TO POINTS NORTHWEST UNTIL 03/20Z.
CONFIDENCE NOT QUITE AS STRONG AS IN PREVIOUS DAYS...BUT THE
SATURATED CONDITIONS IN THOSE LOCATIONS WILL CAUSE THE AREA TO FLOOD
VERY QUICKLY IF THE EXPECTED RAINFALL DOES OCCUR.  THE REMAINDER OF
THE FORECAST AREA IS NOT IMMUNE FROM THE FLASH FLOODING THREAT...BUT
CURRENT THINKING IS THAT RAINFALL WILL BE SLOW AND STEADY ENOUGH
THAT RUNOFF/DRAINAGE MAY NOT BE AS BIG A PROBLEM AS IT HAS BEEN WITH
RECENT CONVECTIVE EVENTS.  WILL DEFER TO DAY SHIFT FOR POSSIBLE
EXTENSION OF THE FFA AS CONDITIONS WARRANT.

TEMPERATURES WILL BE SIGNIFICANTLY BELOW NORMAL TODAY AS AMPLE CLOUD
COVER AND COOLER POST FRONTAL AIR SETTLE IN OVER THE AREA.  WENT
WITH THE COOLER GFS MOS SOLUTION AS CONVERSATIONS WITH THE EARLIER
OUTGOING SHIFT LEAD TO THE CONCLUSION THAT THE KMAF AREA WILL LIKELY
NOT EVEN HIT 70 FOR A HIGH.  SWEATERS /MAY/ BE IN STORE FOR ANYONE
SITTING IN AN AIR CONDITIONED BUILDING WHERE THE AIR HASNT BEEN
ADJUSTED DOWN FOR THE WINTER JUST YET... AVERAGE HIGH FOR THIS TIME
OF YEAR AT KMAF...89 DEGREES.

.LONG TERM...
WELL ESTABLISHED NW MID LEVEL FLOW IN PLACE ACRS W TX/SE NM MONDAY
WITH MID LEVEL RIDGE THRU INTER MTN W AND LARGE MID/UPPER LOW ACRS
MIDWEST. THEREAFTER LITTLE AGREEMENT AMONGST NAM/GFS...NAM DEVELOPS
MORE INSTABILITY WITH LESS CLOUD COVER. THERE DOES LOOK TO BE A
SHRTWV TROF AXIS WITHIN NW MID LEVEL FLOW THAT WILL PUSH S THRU W TX
WITH MODEST OMEGA NOTED...BUT SEEMS A LITTLE INCONSISTENT TEMPORALLY
AND SPATIALLY. ATTP TEND TO THINK BEST POPS WILL REMAIN S IN THE
AFTERNOON ALTHOUGH SHRA CERTAINLY POSSIBLE MONDAY MORNING IN ASSOCN
WITH SHRTWV TROF AXIS. OF INTEREST ARE MODEL DIFFERENCES WRT
REMNANTS OF JOHN...NAM TAKES IT W INTO PACIFIC WHILE GFS ALLOWS IT
TO MOVE N GETTING CAUGHT IN WLY MID LEVEL FLOW...BUT NOT UNTIL MID
WEEK. MODEL INCONSISTENCIES CONTINUE INTO TUESDAY WITH NAM
GENERATING A MORE VEERED MID LEVEL FLOW...THUS MID LEVEL MST AXIS
IS FARTHER S WITH NAM. POTENTIAL FOR ANOTHER MID LEVEL SHRTWV TROF
AS MODELS GENERATE SIMILAR INSTABILITY WITH SFC TEMPS STARTING TO
INCREASE CLOSER TO NORMAL. 7H-5H LR/S CONTINUE TO STEEPEN WEDNESDAY
AND WILL CONTINUE TO KEEP BEST POPS W-NW. SW MID LEVEL FLOW DEVELOPS
ACRS NM/W TX THURSDAY WHEN GFS INDICATES REMNANTS OF JOHN WILL BE
MOVING E. IF REMNANTS OF JOHN DO MOVE E WILL CERTAINLY NEED TO
INCREASE POPS THUR/FRI. ATTP NOT ENUF CONFIDENCE IN SOLN TO RAMP UP
POPS AND WILL WAIT FOR MORE EVIDENCE. GFS CONTINUES TO EVOLVE TYPICAL
MID LEVEL SW FLOW PATTERN WITH PASSAGE OF PACIFIC FRONT SAT.
GENERALLY REFLECTED LITTLE CHANGE IN POP/WX.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  61  78  62 /  70  50  40  20
CARLSBAD NM                67  58  77  62 /  80  70  50  30
DRYDEN TX                  84  68  83  66 /  60  60  50  40
FORT STOCKTON TX           73  64  78  62 /  80  60  60  30
GUADALUPE PASS TX          63  55  72  57 /  80  70  50  30
HOBBS NM                   67  59  79  61 /  80  60  40  20
MARFA TX                   70  55  73  56 /  80  70  60  40
MIDLAND INTL AIRPORT TX    69  61  77  64 /  80  50  50  20
ODESSA TX                  69  62  79  62 /  80  60  50  20
WINK TX                    75  63  82  65 /  80  60  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY TO 3 PM CDT SUNDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY TO 3 PM CDT SUNDAY FOR
     THE FOLLOWING ZONES...ANDREWS...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...GAINES...GUADALUPE MOUNTAINS...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...AND WINKLER.

&&
Hazardous weather outlook, Sep 2, 1:33 PM MDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SAT SEP 2 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CDT SAT SEP 2 2006 /133 PM MDT SAT SEP 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY RAIN WILL BE THE MAIN CONCERN WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ONCE AGAIN. SOME OF THE STRONGER STORMS
COULD HAVE RAINFALL RATES OF 1.5 INCHES PER HOUR. WITH SOIL
CONDITIONS ALREADY SATURATED...RUNOFF AND SUBSEQUENT FLASH
FLOODING WILL BE A DISTINCT POSSIBILITY. THE HEAVIEST RAINFALL
SHOULD BE NORTH OF A VAN HORN TO PECOS TO GARDEN CITY LINE. A
FLASH FLOOD WATCH IS IN EFFECT UNTIL SUNDAY MORNING. SOME STORMS
MAY ALSO PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

MINOR TO MODERATE FLOODING IS POSSIBLE ALONG THE RIO GRANDE FROM
CANDELARIA TO PRESIDIO. RIVER LEVELS REMAIN ELEVATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAIN AND FLASH FLOODING POTENTIAL WILL CONTINUE FOR SUNDAY
AND MONDAY...ESPECIALLY IN AREAS FROM THE GUADALUPE MOUNTAINS DOWN
TO THE BIG BEND REGION.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...LOCAL
OFFICIALS MAY HAVE TO RESPOND TO FLOODING IN RURAL AND URBAN AREAS
THIS WEEKEND.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:13 AM MDTFlash Flood WatchMAFEddy, Lea35 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.